Wisconsin, 2021Winter Weather in Wisconsin, December 23, 2021
December 23, 2021 · NWS ARX · 1 event in 1 county or zone
A band of freezing drizzle moved across portions of western Wisconsin during the early morning of December 23rd. A glaze of ice accumulated on untreated surfaces, including Interstate 94 in Jackson County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 20
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of freezing drizzle moved across portions of western Wisconsin during the early morning of December 23rd. A glaze of ice accumulated on untreated surfaces, including Interstate 94 in Jackson County. A 38 vehicle accident occurred on the icy roads near Northfield (Jackson County). Some of the vehicles were destroyed in a fire but no deaths occurred with about 20 minor injuries reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 23, 3:27 AM CST, 33 minutes earlier.
Area forecast discussion, Dec 23, 3:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
327 AM CST Thu Dec 23 2021
.SHORT TERM...(Today and tonight)
Issued at 326 AM CST Thu Dec 23 2021
Primary focus overnight has been a band of higher reflectivities
popping up over the SD/MN border and advecting east. These
reflectivities are strongly associated with low/mid level
frontogenetic bands downstream of a weak surface low pressure.
Have added precipitation possibilities for this band starting in
southeastern MN, moving northeast into the afternoon. Main
restrictor of precipitation reaching the surface will be low level
dry air, signified by surface dewpoint depressions to our west of
5-7F.
Stout 850 mb warm air advection that has kept surface
temperatures steady overnight have also made the precipitation
type forecast challenging. Short term model soundings (HRRR/RAP)
agree on the dry bulb temperature well above 0C at 925mb. The max
wet bulb temperature fluctuates from 0-2C from 1000Z onward as the
low levels struggle towards saturation. Due to this saturation
onset dry/wet bulb depression, included chance of freezing rain at
onset this morning. At this time, do not suspect need for
advisory, however, if freezing conditions escalate will reassess.
Overall snow amounts will be minimal, couple tenths of an inch in
Clark/Taylor counties.
As the precipitation departs to the east early this afternoon,
skies become partly cloudy. 90-97th percentile (NAEFS/ENS
guidance) 850 temperatures advect into our western counties,
resulting in max surface temperatures 10F above climatology, and
min temperatures tonight 15F above climatology. Clouds return this
evening, helping keep the min temperatures elevated, before our
next sensible weather threat early tomorrow morning.
.LONG TERM...(Friday through Wednesday)
Issued at 326 AM CST Thu Dec 23 2021
Probably the best way to describe the forecast from Friday into
next week is a low confidence mess. The upper air pattern will be
starting out with a quasi-zonal flow and eventually transitioning
to move a southwest flow toward the middle of next week. In the
meantime, a long wave trough along the West Coast will be firing
out numerous short wave troughs that will track across the
Midwest. The first of these will start to impact the region Friday
morning. Even though the short wave trough and surface low will
be passing by well to the north of the area, it will set up a low
level southwest, warm air advection flow. The RAP has been showing
this resulting in 2 to 4 ubar/s of up glide on the 285K
isentropic surface with forecast soundings showing the lowest 3 to
4 km of the column becoming saturated. There looks to be enough
lift through this saturated layer for the possibility of some
drizzle/freezing drizzle across most of the area Friday morning
before shifting off to the east during the afternoon.
The next wave looks to come across the region Friday night into
Saturday and should pass by mainly to the south. However, it does
look to pass just close enough to possibly push some light rain or
snow into portions of northeast Iowa and southwest Wisconsin.
For a couple of model runs now there as been a bit more of a
consistent signal for a stronger wave to move across the region
Sunday and Sunday night. Temperatures have been trending a bit
cooler with this system as well suggesting this would have the
potential to produce some accumulating snow. Output from the
23.12Z EPS generally in the 1 to 3 inch range but some members
have amounts in the advisory range.
Heading toward the middle of next week, the long wave trough may
move inland and be over the Rockies, setting up more a southwest
flow aloft. This sets up the potential for another short wave
trough to track across the area, but plenty of model spread on the
potential strength of the wave. This is also seen in the EPS data
with several members not showing any precipitation but those that
do, have a pretty big spread in potential snowfall amounts.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1000 PM CST Wed Dec 22 2021
VFR conditions are expected with SE winds up to 10 kts shifting SW
for a time on Thursday as a weak trough of low pressure moves
through. Mid/high clouds will increase overnight, but precip
chances look to remain north and east of KLSE/KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...JAR
LONG TERM...04
AVIATION...JM
Hazardous weather outlook, Dec 22, 5:40 AM CST, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
540 AM CST Wed Dec 22 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
540 AM CST Wed Dec 22 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04
Winter Weather, Jackson
- When
- December 23, 4:00 AM CST to 6:30 AM CST
- Where
- Jackson forecast zone
- Injuries
- 0 direct, 20 indirect
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Icy conditions developed on Interstate 94 after a band of freezing drizzle moved across the area. A 38 vehicle accident occurred near Northfield and some vehicles were destroyed in a fire. No deaths occurred with about 20 minor injuries reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 23, 20211 death · 4 injured · $25,000 · 1 event
- Winter Storm and Avalanche in Colorado, December 23 to 25, 20211 death · 6 events
- Strong Wind in Montana, December 23, 2021$1.0 million · 1 event
- Flooding and Heavy Snow in California, December 23 to 25, 2021$7,000 · 65 kt wind · 33 events
- Winter Storm and Heavy Snow in New Mexico, December 23 to 25, 2021$15,000 · 59 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 23 to 25, 202117 events
- Heavy Snow and High Wind in Colorado, December 23 to 25, 202161 kt wind · 12 events
- Debris Flow and Flooding in California, December 23 to 24, 20218 events
- Heavy Snow and Heavy Rain in Arizona, December 23 to 24, 20218 events
- Heavy Snow in Idaho, December 23 to 26, 20218 events
- Heavy Snow and Winter Weather in Utah, December 23 to 25, 20217 events
- Winter Storm and Winter Weather in Alaska, December 23 to 27, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999016.